Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Leg cramps and steroid shot

07/23/2007

Question:

I`m a type 2 diabetic, on insulin, novalog 3 times a day and lantus at bedtime and oral medication. Oral mrdication are actos 45mg, lisinopril 5mg, lipitor 40 mg, combivent inhaler 4 times a day, singulair 10 mg, oxybutynin 5 mg and cylcobenzaprine 10 mg. I,m also taking glucosamine chondroitin 2xa day,aspirin 81 mg 1x a day, vit. c 1000mg 2 x a day,calcium 1000m d & k 1 x a day, vit. e 400iu and fish oil 1000 3 x a day. I was on quine for leg cramps, it worked, now quine is being taken off the market and the DR. put me on cylcobenzaprine and I still have leg cramps. My potassium checked out ok and she increased the calcium to 1500. Is this amount to high and what can I do about the leg cramps? I`m up two to three times a night with them. Had a steroid shot last Monday. Have been eating free foods most of the time. Had a salad last night, 4 crackers and a sugar free pudding cup. Took 15 units of lantus and my BS was 154 at 7:00 am. How do I figure out how much insulin to take and how long will the sreroid shot affect my BS?

Answer:

It sounds like you are asking two separate questions: 1)  what could explain the leg cramps; and 2) how to handle insulin dose adjustments in relation to a steroid injection.  I am afraid I can't give you a very specific answer to either question. 

In terms of the leg cramps, I think it is important to know how extensively they have been evaluated and I can't really sort that out from the information provided.  It sounds like you need to have a conversation with your doctor about how fully the potassium, calcium and magnesium situations have been looked at (those are the chemicals in the blood which when low can account for some tendency to cramping) or whether these are cramps for which there is no specific explanation and something like quinine might be the best solution.  I am not sure what country you are writing from, but I have not heard of quinine being taken off the market in the US and I would be surprised if it were.  Depending on the answers to those questions, a consultation with a specialist may be helpful.

Concerning the steroid injection effect on blood sugar control, there is a great deal of variation between people in how long the effect lasts.  It further depends on the dose and location of the injection and the nature of the specific steroid used.  The best answer I can give is to do a lot of blood sugar testing and answer for yourself how long it is lasting.  The dietary measures you report sound like a good idea to try to reduce the effect of the steroids - they may help quite a bit and should be used but of course introduce another variable into how you will decide about the steroid dose adjustment.  If a large dose is used, then early after the injection, it may be necessary to give a dose which is increased much more than usual insulin adjustments.  There will be relative less risk of hypoglycemia from an increased insulin dose early after the steroid dose and then the risk of hypoglycemia will increase as you get further away from the steroid treatment.  You would need to be in touch with a health care provider who knows more about your individual situation in order to get more specific advice than that.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati